Published on in Health Tip of the Week
If you suspect your child may have received too much medication or a medication not meant for him, contact the Poison Control Center at 1-800-222-1222.
It’s no secret that cold and flu season is rough, especially when you have school-aged children in your household. As parents, you just want everyone to feel better and get back to being healthy. But when it comes to giving your kids cough and cold medicine, it’s important to pay special attention to how these medicines impact children and not just grab what’s in the medicine cabinet.
“Remember that children are not small adults, especially when it comes to medication,” says Jeanette Trella, PharmD, BCPPS, Poison Control Center Director at Children’s Hospital of Philadelphia (CHOP). “Many cough and cold medications that are used by adults are not safe for children. So, the over-the-counter medication we take for our own cold symptoms may not be appropriate for our kids.”
Check the label
Always read the medication label to see if it is intended for children of your child’s age, and to make sure that you know the correct dose for your child. Some medications are not to be taken by young children. Those that have been deemed safe for children generally have lower doses for children than for adults. All of this information will be on the medication label.
Protect your child from accidental overdoses
“Hundreds of children experience scary effects from overdoses of cough and cold medicine every year, and a small number die,” says Trella. “In most cases, the overdoses are caused by children finding the medicine and taking it themselves. Some are caused by a parent or caregiver misreading the dosage instructions. It’s important to read the label closely, not only to determine if the medication is appropriate for your child’s age and to understand the correct dose, but also to check the ingredients to be sure you aren’t giving multiple products with the same active ingredients.”
Here are some strategies to keep your child safe from accidental overdose:
- Use child-resistant packaging properly by closing the lid tightly after use.
- Use slow-flow adapters for liquid medications to decrease the amount that a child may ingest if they remove the cap, and also to make it easier to fill oral dosing syringes (no more pouring medication out of bottle to measure). These adapters can be ordered from the CHOP website.
- Don’t use household teaspoons to measure the dose. Preferably, use the measuring device that comes with the product or an oral dosing syringe.
- Double check the unit of measure. Doses are specified in either teaspoons and milliliters, oftentimes both, so be sure to use the corresponding number with the appropriate unit on the measuring device.
- Keep the light on when giving or taking medicine to make sure you can clearly read the instructions, and check the dosage every time.
- Never give your child two different types of medication at the same time without checking with your child’s primary care provider. One may contain the same ingredient as the other, leading to a double dose.
- Never refer to medicine as candy when trying to convince your child it will taste good.
- Never leave a child unattended with a bottle of medicine.
Signs of an overdose
Sometimes it is clear that a child has taken cough or cold medicine themselves: the bottle or container is open and some or all of the contents are missing. In other cases, the child’s behavior is what lets you know.
Signs of an overdose include:
- Agitation (antihistamines or decongestants)
- Drowsiness (antihistamines or antitussives/cough suppressants)
- Slowed breathing (antitussives/cough suppressants or codeine)
- Hallucinations and seizures (antihistamines — serious poisoning)
- Coma (antitussives/cough suppressants or codeine — serious poisoning)
How to handle an overdose
Call the Poison Control Center at 1-800-222-1222 if your child overdoses on any cough or cold medication.
Keep the medicine bottle handy so you can provide the poison information specialist with the exact ingredients. Always keep medications in the original labeled containers.
Alternatives to cough and cold medication for young children
The safest and often the most effective treatments for a child’s cough or cold are to rest and drink plenty of fluids. Colds last a week or two. Rest and fluids are what the body needs to fight them. Coughs are the body’s way of clearing mucus out of the airways; they don’t typically need to be suppressed. Fevers are our body’s way to help fight off germs. It isn’t necessary to treat every fever with medication, unless it is causing discomfort for your child. Fevers greater than 100.4 in babies less than 2 months of age, and greater than 104 in any child should be reported to your pediatrician immediately.
Some time-tested home remedies really do work to relieve a child’s discomfort. A warm drink or a spoonful of honey (for children over age 1) can soothe a sore throat and may reduce “tickly” coughs. A young child with a stuffy nose can be helped with saline drops or spray to loosen the mucus, followed by clearing with a bulb syringe. A cool mist vaporizer can help loosen chest and nose congestion. And your loving attention is the best medicine of all.
Contributed by: Jeanette D. Trella, PharmD, BCPPS
Categories: Health Tip of the Week
Stay in Touch
Are you looking for advice to keep your child healthy and happy? Do you have questions about common childhood illnesses and injuries? Subscribe to our Health Tips newsletter to receive health and wellness tips from the pediatric experts at Children's Hospital of Philadelphia, straight to your inbox. Read some recent tips.